Ask The Nurse

To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

I am one year into menopause and am age 50. My new gynecologist told me that I am at risk for Osteoporosis because I am tall and thin and have been taking thyroid hormone for the past 25 years.

Would it be worthwhile for me to have a bone density test to establish a baseline measurement? Unfortunately, due to severe back problems, for the past 10 years I have not done the recommended weight bearing activities that would have helped maintain my bone density and I am concerned. Thanks for your advice!

Osteoporosis has many non-modifiable risk factors: advancing age, previous fracture as an adult, steroid therapy, parental history of hip fracture, low body weight, current cigarette smoking, excessive alcohol consumption, Rheumatoid arthritis, various other medical conditions that would need to be evaluated by your physician.

The fact that you have been on thyroid medication does not put you at risk as long as you were controlled on your medication and not taking too much. Being underweight does put you at risk for Osteoporosis.

Typically, screening starts at the age of 65 but if someone has one of the risk factors listed above, a DEXA scan (bone mass density scan) may be done at an earlier age, especially if you are post-menopausal.

Weight bearing exercise and eating a diet rich in calcium and vitamin D is very beneficial. As a post-menopausal woman you should be taking in 1500mg of Calcium daily and at least 2,000 IU of Vitamin D3 daily.

A good website for further information is NOF.org. I hope this helps!

All My Best,
Speaking of Women's Health Nurse

July 22, 2011 at 5:20pm

Share this article

 

Go back to the question archive